Kansas, 2012

Damaging Winds in Kansas, September 4, 2012

September 4, 2012 · NWS ICT · 5 events in 2 counties and zones

Isolated severe thunderstorms developed across portions of Central Kansas during the afternoon of September 4th, 2012. The hot and humid airmass in place, led to prime conditions for damaging downburst winds from the high based thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe thunderstorms developed across portions of Central Kansas during the afternoon of September 4th, 2012. The hot and humid airmass in place, led to prime conditions for damaging downburst winds from the high based thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 4, 1:37 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 1:37 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT TUE SEP 4 2012

.DISCUSSION...

TONIGHT:
CURRENT SHOWER/THUNDERSTORM ACTIVITY OVER SOUTHERN KS IS
CONTINUING TO DECAY. THIS ACTIVITY DEVELOPED ALONG A WEAK
CONFLUENCE ZONE ALONG AN AXIS OF HIGHER PRECIPITABLE
WATERS...AIDED BY FAVORABLE LOCATION OF JET STREAK ANCHORED OVER
NORTHERN KS. FOR THE EVENING AND OVERNIGHT...THINKING SCATTERED
SHOWER/THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE ACROSS MAINLY
SOUTHERN KS...IN RESPONSE TO WEAK MID/UPPER ENERGY CURRENTLY
APPROACHING FROM SOUTHEAST COLORADO...IN ADDITION TO THE
PERSISTENT JET ENERGY OVER NORTHERN KS. ADDITIONALLY...THUNDERSTORM
ACTIVITY CURRENTLY DEVELOPING OVER NORTHWEST KANSAS ALONG LEE
TROUGH COULD HOLD TOGETHER THROUGH THE EVENING DUE TO
STRENGTHENING LOW-LEVEL JET AND AFFECT CENTRAL KS THIS
EVENING/OVERNIGHT. ALL-IN-ALL...NOT ANTICIPATING SEVERE WEATHER
DUE TO LACK OF INSTABILITY...ALTHOUGH INVERTED-V SOUNDING PROFILES
MAY PROMOTE GUSTY WINDS WITH ANY ACTIVITY THAT CAN GET INTO
CENTRAL KS THIS EVENING.

DUE TO CLOUDS/RAIN...CANCELLED HEAT ADVISORY TODAY OVER A GOOD CHUNK
OF SOUTHERN KS...ALTHOUGH WILL HOLD ONTO IT OVER FAR SOUTHEAST KS
UNTIL 8 PM.

-KLEINSASSER

WEDNESDAY-WEDNESDAY NIGHT:
STRONG SHORTWAVE TROUGH WILL SWEEP ACROSS THE NORTHERN PLAINS AND
UPPER MISSISSIPPI VALLEY...WHICH WILL RESULT IN A COLD FRONT PUSHING
SOUTHWARD ACROSS OUR FORECAST AREA DURING WEDNESDAY. THE BOUNDARY
LOOKS TO STALL FROM OKLAHOMA INTO THE TX/OK PANHANDLES LATE
WEDNESDAY NIGHT AHEAD OF THE NEXT UPPER TROUGH PUSHING SOUTHEAST OUT
OF SOUTHWESTERN CANADA. WILL MAINTAIN SOME LOW PROBABILITIES
(20-30%) OF THUNDERSTORMS AHEAD OF THIS FRONT WEDNESDAY IN SOUTH
CENTRAL/SOUTHEAST KS. VERY MODEST CHANCE OF STORMS WEDNESDAY NIGHT
IN OUR SOUTHWESTERN COUNTIES...WITH POSSIBLE MOISTURE/INSTABILITY
RETURN NORTH OF STALLED FRONT. COOLER AIR EXPECTED IN CENTRAL KS
BEHIND FRONT WEDNESDAY...WHILE THE HEAT CONTINUES IN THE SOUTHEAST.
PROJECTED APPARENT TEMPERATURES LOOK TO APPROACH BUT NOT REACH HEAT
ADVISORY CRITERIA AT THIS TIME.

THURSDAY-FRIDAY NIGHT:
A GRADUALLY STRENGTHENING MID-UPPER TROUGH WILL MOVE FROM THE
NORTHERN ROCKIES...ACROSS THE NORTHERN/CENTRAL PLAINS DURING THE
PERIOD. TEMPERATURES LOOK NEAR NORMAL THURSDAY WITH WEAK SOUTHERLY
FLOW AHEAD OF A STRONG COLD FRONT. THE FRONT WILL PUSH QUICKLY
THROUGH OUR FORECAST AREA FRIDAY WITH SIGNIFICANTLY COOLER AIR
INFILTRATING THE AREA BEHIND IT. MOISTURE/INSTABILITY ARE EXPECTED
TO RETURN AHEAD OF THE FRONT WITH STRONG UPPER LEVEL SUPPORT
ARRIVING BY FRIDAY. THIS WILL RESULT IN A DECENT CHANCE (40-70%) OF
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

SATURDAY-TUESDAY:
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY INTO
SUNDAY...WITH CLEAR SKIES AND COOLER THAN NORMAL TEMPERATURES. THIS
SHOULD MAKE FOR A GREAT WEEKEND FOR THOSE WITH OUTDOOR PLANS.
SOUTHERLY FLOW WILL RETURN MONDAY INTO TUESDAY WITH LEE TROUGHING
BECOMING ESTABLISHED. STILL EXPECT MOSTLY CLEAR SKIES WITH
TEMPERATURES REBOUNDING TO AROUND SEASONAL AVERAGES.

-JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  93  66  89 /  30  20  20  20
HUTCHINSON      70  90  63  87 /  30  20  20  20
NEWTON          71  91  63  87 /  30  20  20  20
ELDORADO        72  93  66  88 /  30  20  20  20
WINFIELD-KWLD   74  96  70  92 /  30  30  20  20
RUSSELL         67  87  59  86 /  30  10  10  40
GREAT BEND      67  88  61  86 /  30  10  20  30
SALINA          69  89  60  87 /  30  10  10  20
MCPHERSON       70  90  62  87 /  30  10  10  20
COFFEYVILLE     74  98  69  93 /  30  30  20  10
CHANUTE         72  96  65  89 /  30  30  20  10
IOLA            72  94  64  89 /  30  20  10  10
PARSONS-KPPF    73  97  67  91 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ095-096-098>100.

&&
Hazardous weather outlook, Sep 4, 1:50 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT TUE SEP 4 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
250 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

HEAT INDICES AROUND 105 DEGREES WILL AFFECT FAR SOUTHEASTERN
KANSAS INTO THE EARLY EVENING HOURS. PLEASE REFER TO THE HEAT
ADVISORY FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS THE AREA. AN ISOLATED STRONG STORM OR TWO WILL BE
POSSIBLE MAINLY IN CENTRAL AND FAR SOUTHEASTERN KANSAS. WIND GUSTS
TO 50 MPH WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES OF 100 TO 104 ARE EXPECTED WEDNESDAY AFTERNOON IN FAR
SOUTHEASTERN KANSAS NEAR THE OKLAHOMA BORDER.

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
EVENING...WITH THE BEST CHANCES OCCURRING THURSDAY NIGHT AND
FRIDAY. WHILE THE CHANCES THAT THE THUNDERSTORMS WILL REACH
SEVERITY ARE LOW...A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND
GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 4, 11:44 AM CST, 5 hours 38 minutes before
KSZ047-050544-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1244 PM CDT TUE SEP 4 2012

...BURN BAN IN EFFECT FOR BARTON COUNTY THROUGH SEPTEMBER 10TH...

THE BARTON COUNTY BOARD OF COMMISSIONERS HAS EXTENDED A BURN BAN
THROUGH SEPTEMBER 10TH DUE TO VERY DRY CONDITIONS.

FOR FURTHER INFORMATION...PLEASE CONTACT BARTON COUNTY EMERGENCY
MANAGEMENT.

ADK
Special weather statement, Sep 4, 5:04 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT TUE SEP 4 2012

KSZ032-042330-
RUSSELL-
604 PM CDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NATOMA...OR 20 MILES
NORTHWEST OF RUSSELL...AND MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3913 9903 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 2304Z 271DEG 27KT 3906 9910

LAUGEMAN

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
September 4, 5:22 PM CST
Where
Russell County, 0.69 mi S of Paradise
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.110, -98.920

Shingles were blown off the roof of a home.

Thunderstorm Wind, Russell

When
September 4, 5:38 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -98.850

Thunderstorm Wind, Russell

When
September 4, 5:38 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -98.850

Large tree limbs were knocked down.

Thunderstorm Wind, Russell

When
September 4, 5:46 PM CST to 5:54 PM CST
Where
Russell County, 0.68 mi NE of (Rsl)russell Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.877, -98.811

The severe wind gusts occurred over 8 minutes.

Thunderstorm Wind, Harvey

When
September 4, 9:15 PM CST
Where
Harvey County, 0.29 mi N of Newton Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.054, -97.280

Wind damage to a few airplane hangers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414180, 414073, 414182, 414074, 414183.